Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Morristown, TN

May 5, 2003McMinn County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 5, 2003, 3:25 PM EDT for McMinn County, Polk County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 3:25 PM EDT (19:25 UTC)
Expired
May 5, 2003, 4:00 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties McMinn County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 137 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 9:50 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 575 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
575 m²/s²
0-3 km storm-relative helicity
604 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 051925
SVRMRX
TNC107-139-052000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 400 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CALHOUN...OR 9 MILES NORTHWEST OF
  BENTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENTVILLE AROUND 330 PM EDT
  9 MILES NORTH OF CHILHOWEE CAMPGROUND AROUND 335 PM EDT
  ETOWAH AROUND 340 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 3538 8483 3514 8471 3507 8432 3536 8446

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:15 PM EDT, 10 minutes earlier.

Area forecast discussion, May 5, 3:15 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT MON MAY 5 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT MON MAY 5 2003

ACTIVE WEATHER PATTERN EXPECTED FOR THE NEXT FEW DAYS AS A SERIES OF
WAVES TRANSLATE TOWARD THE TENNESSEE VALLEY. NEXT WAVE APPROACHES
LATER TONIGHT WITH WIDESPREAD CONVECTION. EXPECT THIS TO BE A
WIDE SPREAD PRECIP EVENT AND WILL RAISE POPS TO CATEGORICAL
FA-WIDE. COULD HAVE ADDITIONAL SEVERE WEATHER ALSO. AM ALSO
CONCERNED ABOUT POTENTIAL FOR FLOODING AND WILL ISSUE FFA FOR THE
ENTIRE FORECAST AREA. WILL ALLOW WIND ADVISORY TO EXPIRE HOWEVER.

BRIEF RESPITE PROJECTED FOR THE SECOND HALF OF TUESDAY AS UPPER
LEVELS DRY OUT. STILL ENOUGH INSTABILITY WILL REMAIN FOR AN
ISOLATED SEVERE WEATHER CONCERN FOR TOMORROW AFTERNOON.

ANOTHER ROUND OF CONVECTION APPROACHES TUESDAY NIGHT AND WEDNESDAY.
SOME TIMING DISAGREEMENT AMONG THE MODELS LOWERS CONFIDENCE IN THE
EVENT SOMEWHAT. TEND TO FAVOR BLEND OF GUIDANCE NUMBERS FOR POPS.

AS FOR TEMPS...GUIDANCE NUMBERS ARE GENERALLY CLOSE AND APPEAR
REASONABLE. AM INCLINED TO GO WITH A BLEND.

EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES ARE IN REASONABLY GOOD
AGREEMENT WITH THE GENERAL UPPER AIR FLOW THIS RUN. RIDGE OVER THE
EAST WILL BECOME RE-ESTABLISHED IN RESPONSE TO A TROUGH DIGGING INTO
THE WESTERN CONUS. EVEN WITH RIDGING ALOFT...ABUNDANT MOISTURE AND A
MEANDERING SURFACE BOUNDARY OVER OUR GENERAL AREA WILL KEEP THINGS
SOMEWHAT UNSETTLED. TEMPS WILL AVERAGE ABOVE TO WELL ABOVE
CLIMATOLOGY AS HIGHER-THAN-NORMAL HEIGHTS ACCOMPANY THE RIDGE.
GENERALLY STAYED CLOSE TO GFS MOS GUIDANCE FOR TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   66  80  66  82 /  90  80  50  60
TYS   65  78  64  81 /  90  90  40  60
TRI   60  77  60  77 /  90  80  40  60
OQT   65  78  65  81 /  90  80  40  60

.MRX...
NC...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES NCZ060>061.

WIND ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

LCM

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1120 AM EDT MON MAY 5 2003

ISSUED QUICK ZONE UPDATE TO INCLUDE WIND ADVISORY AS AREA VAD WIND
PROFILES SHOW VERY STRONG LOW-LEVEL JET. SHOULD GET SOME OF THIS
WIND TO THE SURFACE AS MIXING OCCURS THIS AFTERNOON.

.MRX...
NC...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES.
TN...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES.
VA...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES.

LCM

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
955 AM EDT MON MAY 5 2003

WILL UPDATE ZONES FOR RE-ISSUED TORNADO WATCH. NO OTHER SIGNIFICANT
CHANGES PLANNED AT THIS TIME OTHER THAN SOME WORDING TWEAKS.

LCM

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT MON MAY 5 2003

CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT MOVING ACROSS EAST TN
THIS MORNING ALLOWING MOIST AIR TO POUR INTO THE AREA. FAIRLY HIGH
INSTABILITY ALONG WITH SOME SHEAR WILL ALLOW FOR THE FORMATION OF
STRONG TO SEVERE STORMS ACROSS THE CWA THIS MORNING AND INTO THE
AFTERNOON HOURS.  SPC HAS THE AREA IN SLIGHT RISK ATTM...BUT SEVERE
WX IN MIDDLE TN IS MOVING TOWARDS THE CWA...REACHING THE WESTERN
EDGE BY SUNRISE. HIGH WINDS...LARGE HAIL...AND SOME TORNADOES HAVE
BEEN REPORTED WITH THE STORMS IN MIDDLE TN.

THE REST OF THE WEEK LOOKS VERY WET THRU FRI AS THE CONTINUED
SOUTHWEST FLOW BRINGS MULTIPLE SYSTEMS THRU THE TN VALLEY. THE UPPER
LEVEL TROUGH ACROSS THE PLAINS STATES JUST DOES NOT WANT TO
BUDGE...MAYBE SOME HOPE FOR THE WEEKEND WITH PARTLY CLOUDY SKIES AND
SCATTERED THUNDERSTORMS DURING THE AFTN AND EVENING HOURS AS HIGH
PRESSURE BUILDS OFF THE SOUTHEAST COAST.

PRELIM NUMBERS FOR COORDINATION ONLY:
CHA   79  66  81  65 /  90  80  80  50
TYS   77  65  78  63 /  90  80  80  40
TRI   72  60  77  59 /  90  70  80  40
OQT   76  65  78  64 /  90  80  80  40

.MRX...
NC...TORNADO WATCH UNTIL 1000 AM EDT.
TN...TORNADO WATCH UNTIL 1000 AM EDT FOR MOST ZONES.
VA...NONE.

BS
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
1000 PM EDT SUN MAY 4 2003

MASS OF SHRA/TSRA CONTINUES TO SHIFT E THRU MID MS VLY TWD THE MID
SOUTH LATE THIS EVENING. STORMS ARE FIRING IN DECENT AREA OF LIFT IN
ASSOCIATION WITH STRONG WAA VCNTY WM FNT WITH EXCELLENT UPR LVL
SUPPORT. WM FNT SHOULD CONTINUE TO PROGRESS SLOWLY N ACROSS MAINLY
WRN SECTIONS OF FA LATER TONITE AS LOW LVL FLO INCREASES AHD OF LO
PRES MOVG E ACROSS NRN MO. BELIEVE INTENSITY OF CONVECTION WL
DECREASE TO A LARGE DEGREE BY 12Z MON. HOWEVER...SOME STORMS MAY
STILL BE RELATIVELY STRONG AS THEY BUILD ONTO THE CUMBERLAND PLATEAU
TWD 08Z MON. WILL TWEAK POPS UP A BIT ACROSS WRN ZONES FOR THIS AREA
OF PRECIP. REMAINDER OF FCST IN THE BALLPARK.
Hazardous weather outlook, May 5, 4:13 AM EDT, 11 hours 12 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-050827-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (MONDAY)...

TORNADO WATCH IN EFFECT UNTIL 1000 AM EDT FOR PORTIONS OF EAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA.

A WARM FRONT EXTENDS SOUTH TO NORTH ACROSS EAST TENNESSEE.
WIND PROFILES ARE VERY FAVORABLE FOR SEVERE WEATHER TODAY
ACROSS THE TENNESSEE RIVER VALLEY AND PORTIONS OF THE SOUTHERN
APPALACHIANS. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL
BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...A FEW TORNADOES
ARE POSSIBLE. THE WEATHER SYSTEMS WILL COME IN TWO WAVES ONE
EARLY TODAY AND A SECOND TONIGHT WITH THUNDERSTORM CHANCES
THROUGHOUT THE DAY.

.DAY TWO THROUGH SEVEN (TUESDAY THROUGH MONDAY)...

A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED CHANCE
FOR SEVERE THUNDERSTORMS EACH DAY INTO THE WEEKEND.  THE NEXT
BEST CHANCE FOR SEVERE WEATHER WILL BE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.
AND IS POSSIBLE THROUGHOUT THE WEEK.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Local storm report, May 5, 9:43 AM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 AM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MARION                         NUMEROUS TREES DOWN
                                          ACROSS THE EASTERN HALF
                                          OF THE COUNTY. REPORTED
                                          BY SHERIFFS DISPATCH.

0630 AM    9NE HALETOWN              TN   WIND DAMAGE
05/05/03   MARION                         SEVERAL TREES DOWN ON AND
                                          ALONG MULLINS COVE ROAD.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0635 AM    3SW BIG SPRING            TN   WIND DAMAGE
05/05/03   MEIGS                          2 TREES DOWN ON HORNER
                                          HOLLOW ROAD. REPORTED BY
                                          SHERIFFS DISPATCH.

0928 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   SEQUATCHIE                     NUMEROUS TREES DOWN
                                          ACROSS THE WESTERN HALF
                                          OF THE COUNTY. REPORTED
                                          BY SHERIFFS DISPATCH.
Local storm report, May 5, 12:22 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1222 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MORGAN                         SEVERAL TREES DOWN COUNTY
                                          WIDE. REPORTED BY
                                          SHERIFFS DISPATCH.

0550 AM    3N DUNLAP                 TN   WIND DAMAGE
05/05/03   SEQUATCHIE                     TREES...POWERLINES AND
                                          PHONE LINES DOWN ON AND
                                          ALONG OLD HIGHWAY 8.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0605 AM    3W DAYTON                 TN   WIND DAMAGE
05/05/03   RHEA                           A FEW TREES DOWN ON
                                          DAYTON MOUNTAIN. REPORTED
                                          BY SHERIFFS DISPATCH.

0840 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MORGAN                         NUMEROUS TREES AND
                                          POWERLINES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.

0935 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   HAMILTON                       NUMEROUS TREES AND
                                          POWERLINES DOWN ACROSS
                                          MANY AREAS OF NORTHERN
                                          HAMILTON COUNTY. REPORTED
                                          BY POWER COMPANY.

0948 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   HAMILTON                       NUMEROUS TREES AND
                                          POWERLINES DOWN ACROSS
                                          THE NORTHERN PORTION OF
                                          THE COUNTY. REPORTED BY
                                          POWER COMPANY.
Local storm report, May 5, 12:25 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    7NW ATHENS                TN   WIND DAMAGE
05/05/03   MCMINN                         NUMEROUS TREES DOWN AND A
                                          ROOF DAMAGED ON A
                                          BUSINESS NORTH OF HIGHWAY
                                          30 JUST WEST OF IDLEWILD.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0950 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MCMINN                         NUMEROUS TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, May 5, 1:00 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    7SW TELLICO PLAINS        TN   WIND DAMAGE
05/05/03   MONROE                         SEVERAL TREES DOWN ON AND
                                          ALONG RURAL VALE ROAD.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.
Local storm report, May 5, 3:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   SEQUATCHIE                     TREES DOWN COUNTYWIDE.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0245 PM    3NW DUNLAP                TN   FUNNEL CLOUD
05/05/03   SEQUATCHIE                     FUNNEL CLOUD REPORTED AT
                                          FREDONIA. REPORTED BY
                                          SHERIFFS DISPATCH.

0300 PM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   HAMILTON                       NUMEROUS TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          HAMILTON COUNTY EMERGENCY
                                          SERVICES DISPATCH.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:27 AM EDTSevere Thunderstorm WarningMRXMorgan48 min
May 5, 5:31 AM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie44 min
May 5, 5:33 AM EDTSevere Thunderstorm WarningMRXMorgan42 min
May 5, 5:44 AM EDTSevere Thunderstorm WarningMRXMarion46 min
May 5, 5:58 AM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea47 min
May 5, 6:31 AM EDTSevere Thunderstorm WarningMRXMarion14 min
May 5, 6:45 AM EDTSevere Thunderstorm WarningMRXHamilton30 min
May 5, 8:32 AM EDTSevere Thunderstorm WarningMRXMorgan43 min
May 5, 9:10 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie35 min
May 5, 9:26 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea19 min
May 5, 9:36 AM EDTSevere Thunderstorm WarningMRXMeigs24 min
May 5, 9:44 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn31 min
May 5, 9:49 AM EDTSevere Thunderstorm WarningMRXMarion41 min
May 5, 10:05 AM EDTSevere Thunderstorm WarningMRXMonroe40 min
May 5, 2:19 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie26 min
May 5, 2:35 PM EDTTornado WarningMRXSequatchie25 min
May 5, 2:43 PM EDTSevere Thunderstorm WarningMRXHamilton32 min
May 5, 3:00 PM EDTSevere Thunderstorm WarningMRXBradley35 min
May 5, 6:23 PM EDTFlash Flood WarningMRXMorgan, Roane3 hr
May 5, 6:34 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea56 min
May 5, 6:38 PM EDTFlash Flood WarningMRXAnderson, Blount, Jefferson, Knox, Loudon, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.